Jump to content

Mademoiselle - Sertraline Withdrawl


mademoiselle

Recommended Posts

Hello Everyone,

 

I am very glad to have found this forum. As you will see in my signature, I am a 28 year old female with a long history for Sertraline use. I began taking Sertraline at age 15 for severe OCD/anxiety and have been on it ever since then. At one point, probably around 18 or so, I maxed out at 200 mg/day of Sertraline and stayed on that does to about age 25. Around age 25 I was able to taper from 200 mg to 100 mg successfully without really any symptoms of withdrawl that I can recall.

 

I have worked extremely hard to overcome my illness, and am finally at a point in life where I feel I have amassed enough tools through therapy and support  to try to come off of Sertraline completely, especially because we would like to have children within the next 5 years. With the support of my doctor, I am tapering down to 75 mg from 100 mg. It has been about a week and a half since I began the reduced dose and the past few days I have experienced very serious dizziness, headaches, nausea, and fatigue. I have joined this forum with hopes that someone may be able to provide me with tips for dealing with these uncomfortable symptoms. It is so bad that I really should not be driving and had to stay home from work today. My understanding is that pain relievers such as advil and aleve can make SSRIs less effective, so I don't want to take any pain relievers for the headache if it will make the situation worse.  I am determined to get off of this medication though it seems it will be a difficult journey.

 

*I would just like to mention that perhaps there is one confounding factor in my situation - I began Gabapentin about 3 weeks ago to help with numbness/tingling in my forearm from cubital tunnel neuropathies. I know this is also a neuro drug, so I figured I would mention it as well.

 

Any tips, support, or encouragement that you can provide would be a huge help! Thank you in advanced!

 

Mademoiselle

28 year old female who began Sertraline/Zoloft at age 15 for severe OCD/anxiety.

Eventually maxed out at 200 mg for many years.

At age 25 successfully tapered from 200 mg to 100 mg without side effects.

Currently trying to taper from 100 mg to 75 mg (~1.5 weeks).

Experiencing serious dizziness, headaches, nausea, and fatigue. 

*Also recently began taking Gabapentin for cubital tunnel (~3 weeks). I'm not sure if this is playing a role in this at all. 

Link to post
  • Moderator

Hello, Mademoiselle, and welcome to SA.

 

I'm sorry you're experiencing these unpleasant symptoms.  They are common withdrawal symptoms resulting from tapering too fast.  You were fortunate previously to have reduced from 200mg to 100 without difficulty, but it appears this time you have been hit with withdrawal syndrome (link follows).  At Surviving Antidepressants, it is recommended that a person taper by no more than 10% of their current dose with at least a four week hold in-between decreases.  The 10% taper recommendation is a harm reduction approach to going off psychiatric drugs.  Some people may have to taper at a more conservative rate as they are sensitive to even the smallest drops.  Yes, the journey can be at times difficult, but a slow taper is the best way to minimize symptoms and stay functional. 

 

Why taper by 10% of my dosage?

 

This link will explain withdrawal syndrome.  

 

What is Withdrawal Syndrome?

 

We ask all members to create a drug signature.  This'll enable the moderators to give informed advice.  Please follow this format:

Summarize your history in a signature - ALL drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly, especially the five drugs in your post.  Please be sure to put the start date, dosage and end date for each drug, including the Gabapentin.

  • Please leave out symptoms and diagnoses.
  • A list is easier to understand than one or multiple paragraphs. 
  • Any drugs prior to 24 months ago can just be listed with start and stop years.
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago)
  • Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016.
  • Link to Account Settings – Create or Edit a signature.

You asked about tips for dealing with these symptoms.  I know you are anxious to get off this drug.  Even so, you might want to consider reinstating a very small dose of  Sertraline.  At this time, reinstatement of a small dose of the original drug is the only known way to help alleviate withdrawal syndrome.  Then, after you stabilize (after your symptoms become manageable) you can begin a 10% taper to get the rest of the way off the Sertraline.  The only other alternative is to try and wait out the symptoms and manage as best you can until your central nervous system returns to homeostasis.  Unfortunately no one can give you an exact timeline as to when you will start feeling better and while some do recover relatively easily, for others it can take many months to many years.  

 

This link explains reinstatement:

 

About reinstating and stabilizing to reduce withdrawal symptoms ...

 

If you decide you want to reinstate, please let me know and I will consult with the other moderators as to what dosage to reinstate.  

 

Please do not reinstate without consulting with us.  Your brain has acclimated itself to some extent to being on a lower dose and reinstatement of too large a dose can result in further destabilization.  Often a reinstatement of 1 to 5 mg is sufficient to stabilize.

 

I think these links will also be helpful:

How do you talk to a doctor about tapering and withdrawal?


What should I expect from my doctor about withdrawal symptoms?

 

Brain Remodelling


Video:  Healing From Antidepressants - Patterns of Recovery

 

Tips for tapering off Zoloft (sertraline)

 

Many members have benefitted from the coping skills described in this link:

 

Non-drug techniques to cope with emotional symptoms

 

 

 

.  

 

 

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg to 1.875mg 1986-2020, two CT's and reinstatements

Nov. 2020, 7-week Ativan-Valium crossover to 18.75mg 

Feb. 2021, begin 10%/4 week taper.  Current dose as of Oct 13: 8.1 mg 

Taper is 56.8% complete.

 

Imipramine 75 mg daily since 1986.  Jan-Sept 2016 tapered to 16mg.  

Held until Aug 2021, tapered for 4 weeks to 14.4mg and holding.  

Taper is 80% complete.  

  

Supplements: omega-3, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy